Alert archive / Michigan / Areal Flood Warnings in 2017

Areal Flood Warning 2, NWS Gaylord, MI

June 23, 2017Gladwin County, Michigan

NWS Gaylord, MI issued this areal flood warning at Jun 23, 2017, 8:01 AM EDT for Gladwin County, Michigan. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2017, 8:01 AM EDT (12:01 UTC)
Expired
Jun 23, 2017, 11:00 PM EDT
In force
15 hr
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Flood severity
None

County Gladwin County, MI

The radar

The NCL Michigan radar (KAPX), 117 km from the middle of the area, began a volume at 12:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 0.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2017-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 514 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2017-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
514 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
501 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

496 
WGUS43 KAPX 231201
FLWAPX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Gaylord MI
801 AM EDT FRI JUN 23 2017

MIC051-231500-
/O.NEW.KAPX.FA.W.0002.170623T1201Z-170623T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gladwin MI-
801 AM EDT FRI JUN 23 2017

The National Weather Service in Gaylord has issued a

* Flood Warning for...
  Gladwin County in northern Michigan...

* Until 1100 AM EDT

* After 3 to 5 inches of rainfall across the area last night, there 
  has been an extensive amount of ponding on area roadways as well 
  as in poor drainage areas. There have been numerous reports of 
  water over roads and washed out roads across southern Gladwin 
  county. In addition, significant rises on area rivers and streams 
  can be expected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4387 8461 4404 8460 4404 8417 4396 8416
      4386 8416 4385 8417 4385 8416 4383 8416
      4383 8436 4381 8437 4381 8460

$$

SMD
4 follow-up statements
431 
WGUS43 KAPX 231450
FLWAPX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Gaylord MI
1050 AM EDT FRI JUN 23 2017

MIC051-240300-
/O.EXT.KAPX.FA.W.0002.000000T0000Z-170624T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gladwin MI-
1050 AM EDT FRI JUN 23 2017

The National Weather Service in Gaylord has extended the

* Flood Warning for...
  Gladwin County in northern Michigan...

* Until 1100 PM EDT Friday

* Local law enforcement has reported of additional roads being 
  covered in water and/or washed out due to the heavy rainfall last 
  night...adding to the already numerous flooding reports that have 
  come in since last night. Therefore the flood warning has been 
  extended in time as it will take some time for the water to 
  recede. No additional rainfall is anticipated today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4387 8461 4404 8460 4404 8417 4396 8416
      4386 8416 4385 8417 4385 8416 4383 8416
      4383 8436 4381 8437 4381 8460

$$

SMD
305 
WGUS83 KAPX 231553
FLSAPX

Flood Statement
National Weather Service Gaylord MI
1153 AM EDT FRI JUN 23 2017

MIC051-240300-
/O.CON.KAPX.FA.W.0002.000000T0000Z-170624T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gladwin MI-
1153 AM EDT FRI JUN 23 2017

...A FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT FRIDAY FOR
GLADWIN COUNTY...

Local law enforcement and emergency management personnel have 
continued to report widespread flooding across the area. A 
significant number of roads are covered in water and/or are washed 
out due to the heavy rainfall last night. Therefore...the flood 
warning will continue through 11pm...or until water has receded 
significantly. Only some spotty light rain and sprinkles is 
anticipated into the afternoon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles. Do not try and drive through flooded roads 
as they may be washed out without you even knowing!

&&

LAT...LON 4387 8461 4404 8460 4404 8417 4396 8416
      4386 8416 4385 8417 4385 8416 4383 8416
      4383 8436 4381 8437 4381 8460

$$

SMD
454 
WGUS83 KAPX 240112
FLSAPX

Flood Statement
National Weather Service Gaylord MI
912 PM EDT FRI JUN 23 2017

MIC051-240300-
/O.CON.KAPX.FA.W.0002.000000T0000Z-170624T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gladwin MI-
912 PM EDT FRI JUN 23 2017

...A FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT FOR GLADWIN
COUNTY...

At 906 PM EDT, local law enforcement reported flooding continuing 
across southern Gladwin County, after receiving several inches of 
rainfall last night. Some roads remain closed. However, in general 
conditions have been improving late this afternoon and this evening.

Some locations that are experience flooding include...
Beaverton and Estey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding. Always obey all posted barricades and road 
closures.

&&

LAT...LON 4387 8461 4404 8460 4404 8417 4396 8416
      4386 8416 4385 8417 4385 8416 4383 8416
      4383 8436 4381 8437 4381 8460

$$

JZ
063 
WGUS83 KAPX 240304
FLSAPX

Flood Statement
National Weather Service Gaylord MI
1104 PM EDT FRI JUN 23 2017

MIC051-240312-
/O.EXP.KAPX.FA.W.0002.000000T0000Z-170624T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gladwin MI-
1104 PM EDT FRI JUN 23 2017

...THE FLOOD WARNING HAS EXPIRED FOR GLADWIN COUNTY...

Flood waters are gradually receding in southern Gladwin County, and 
further rises in water levels are not expected. The flood warning 
has thus been allowed to expire.

Please continue to heed any road closures and posted barricades. Use 
extra caution at night.

LAT...LON 4387 8461 4404 8460 4404 8417 4396 8416
      4386 8416 4385 8417 4385 8416 4383 8416
      4383 8436 4381 8437 4381 8460

$$

JZ

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this areal flood warning went out at Jun 23, 6:37 AM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jun 23, 6:37 AM EDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
637 AM EDT Fri Jun 23 2017

.NEAR TERM...(Today and Tonight)
Issued at 1237 AM EDT Fri Jun 232017

...Widespread showers and thunderstorms end this morning...

High impact weather potential...Still some heavy rain concerns
through early this morning.

Pattern synopsis/forecast...Convective cold pool augmented cold
front making slow southeast progress into central lower Michigan at
this early hour. Heavy rain producing thunderstorms broke out along
and just ahead of this front, mostly across central lower Michigan
(a good 75 miles south of what nearly all of last nights guidance
indicated). Core of upper level forcing tied to robust jet core
bringing mostly lighter showers further north. Strong mid level
shortwave trough and attendant surface low pinwheeling east into
western Ontario, with secondary vort max extending south into the
northern Mississippi Valley. This vort will race east and shear out
in the process, with it and eastward progression of upper jet core
forcing a much quicker east exit to the cold front and overhead deep
moisture plume this morning. A much less moist airmass will follow,
quickly ending the rain threat this morning, and bringing much
quieter weather through tonight.

Primary forecast concerns/challenges...Addressing lingering heavy
rain concern early this morning.

Details...Still will be dealing with convection through early this
morning, with the focus for much of the stronger activity expected
to be down near Saginaw Bay. Overnight storms have easily produced
inch per hour rainfall rates across central lower Michigan, and see
no reason not to see similar rates in the far southeast yet for a
time this morning. Storms have remained transit, so expect rainfall
totals to not get too out of hand. Still, given such rainfall
efficiency, would expect to see ponding on area roadways and poor
drainage areas. Drier air makes steady southeast progress later this
morning into this afternoon, spreading across all our area by later
today. May see just enough lingering moisture to kick off a few
diurnally driven light showers across northeast lower Michigan late
this morning and early afternoon. Cool air aloft and lake augmented
secondary surface trough/zone of enhanced convergence might do the
same this afternoon across eastern upper. Dry condtions expected
elsewhere after this mornings lingering activity. Temperatures will
not be too far off from those experienced yesterday, but it will
feel more comfortable as dewpoints begin to tank this afternoon.

Dry conditions expected tonight as northwest flow continues. A
noticeable cooler night with temperatures ranging in the upper 40s
to middle 50s. May see a bit of patchy fog in those sheltered low
lying areas.

&&

.SHORT TERM...(Saturday through Sunday)
Issued at 328 AM EDT Fri Jun 23 2017

...Unseasonably cool with shower chances...

High Impact Weather Potential...Minimal, but a few non-severe
thunderstorms possible Saturday and Sunday afternoons.

Pattern Synopsis/Forecast...Active ~100 knot upper jet will meander
south into the Ohio Valley, carving out a broad longwave trough
over the Great Lakes this weekend. This will keep an unsettled
weather pattern going and also allow an unseasonably cool airmass
(by late June standards) to establish itself over the region into
early next week; temperatures aloft from 925mb to 700mb will drop
to 1 to 3 standard deviations below the mean. Cold air advection
will continue in earnest on Saturday, though it will gradually
weaken with time as the 1000-500mb thickness gradient slowly
relaxes. Resultant steep low/mid level lapse rates will allow for
some diurnal shower activity as daytime instability develops. A
closed upper low will rotate across the Upper Midwest, crossing the
Lower Peninsula Saturday night into Sunday morning. This will
provide a little better forcing, but somewhat limited moisture will
make it tough to generate any decent rainfall coverage across
northern Michigan. Additional shortwave energy combined with steep
lapse rates will allow for more diurnal shower activity Sunday
afternoon into early evening.

Temperatures will be around 10 degrees below normal over the weekend
with highs in the 60s to around 70 both days, though slightly cooler
Sunday. Lows Saturday night will dip into the upper 40s inland.

Primary Forecast Concerns...Rainfall coverage and thunder chances
over the weekend will be the main forecast challenge. SPC sounding
climatology for APX shows our expected PWATs hovering around 0.8
inches to be right on par with the mean for late June. So, moisture
will be adequate but not impressive. With only weak to moderate
synoptic forcing through the weekend, however, think rainfall
coverage will be limited to scattered. The NAM does show a stronger
vort max generating heavier QPF that comes ashore northwest Lower
Saturday night, but think it is overdone. Surface trough with weak
low level confluent wind pattern will hang out just north of the
Straits on Saturday, providing a little more enhanced lift there.

Despite the anomalously cool airmass overhead, the strong resultant
low/mid level lapse rates will yield MLCAPEs of several hundred J/kg
Saturday and Sunday afternoons (highest over northeast Lower). This
may lead to a few pulse thunderstorms with perhaps some small hail
and gusty winds, but lack of deep layer shear should preclude any
severe threat.

.LONG TERM...(Sunday night through Thursday)
Issued at 328 AM EDT Fri Jun 23 2017

High impact weather potential...Minimal, but some thunderstorms
possible Wednesday afternoon into Thursday.

Broad upper trough and unseasonably cool conditions will remain over
the Great Lakes heading into Monday with continued shower chances.
By Tuesday, however, upper ridge over the western CONUS and
surface high pressure over the middle Mississippi Valley will shift
eastward. Despite the upper ridge flattening out as it moves
overhead, northern Michigan should enjoy a rare dry day on Tuesday
with plenty of sun, not to mention a strong boost in temperatures
as warm air advection ramps back up. Models track a developing
surface low from the Northern Plains into Ontario Wednesday into
Thursday. Still plenty of uncertainties with this system's timing
and track, but it looks to bring a return to showers and
thunderstorms for northern Michigan. A tight pressure gradient will
also lead to breezy south/southwest winds Wednesday and Thursday
afternoons, allowing for near normal temperatures.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 635 AM EDT Fri Jun 23 2017

Band of low clouds and showers will exit steadily east this
morning, leaving behind some relatively high based cu. Skies will
remain partly cloudy to mostly clear tonight. Mostly light winds
through this taf period.

&&

.MARINE...
Issued at 328 AM EDT Fri Jun 23 2017

Gradient winds and waves not expected to be of any issue over the
next several days. Cold front finishes crossing the area this
morning, with winds become west behind it. Winds are expected to
remain west to northwest right through the upcoming weekend. Just
a few showers linger about parts of the area today, with showers
and perhaps a rumble of thunder becoming a bit more commonplace
both Saturday and Sunday afternoon.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

NEAR TERM...MSB
SHORT TERM...MEK
LONG TERM...MEK
AVIATION...MSB
MARINE...MSB
Hazardous weather outlook, Jun 23, 3:39 AM EDT, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
339 AM EDT Fri Jun 23 2017

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-241200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
339 AM EDT Fri Jun 23 2017

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Today and tonight.

Scattered thunderstorms producing rainfall rates to near one inch
per hour will continue through early this morning across portions
of Arenac and Gladwin counties. Considerable ponding of water on
area roadways and poor drainage areas is expected. A quick rise in
river levels is also anticipated.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are again possible across portions of the outlook area
this weekend, especially during the afternoon hours.

Additional thunderstorms are possible across the outlooks area
Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter:  twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

msb

In the hours before

Special weather statement, Jun 23, 6:54 AM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Gaylord MI
654 AM EDT Fri Jun 23 2017

MIZ008-015-231300-
Chippewa-Mackinac-
Including the cities of Sault Ste. Marie and St. Ignace
654 AM EDT Fri Jun 23 2017

...Areas of very dense fog this morning...

Areas of fog, at times reducing visibility to under a quarter of
a mile, will continue for the next few hours. Motorists are urged
to slow down and allow extra time to reach their destination this
morning.
Local storm report, Jun 23, 7:18 AM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
718 AM EDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FLOOD            3 SSE BEAVERTON         43.84N 84.46W
06/23/2017                   GLADWIN            MI   LAW ENFORCEMENT

            COUNTY DISPATCH RELAYED NUMEROUS REPORTS OF
            WATER OVER ROADS AND WASHED OUT ROADS ACROSS
            SOUTHERN GLADWIN COUNTY.

&&

ALM

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 2:06 AM EDTFlash Flood WarningAPXGladwin3 hr
Jun 23, 4:59 AM EDTAreal Flood WarningAPXGladwin3 hr
Jun 23, 11:59 AM EDTRiver Flood WarningAPXArenac56 hr

Nearby

Areal Flood Warnings in Michigan, 2017Every areal flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.